California, 2005

High Wind in California, December 18, 2005

December 18, 2005 · NWS MTR · 1 event in 1 county or zone

A wind gust reached 71 mph at Angel Island during a winter storm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A wind gust reached 71 mph at Angel Island during a winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 18, 6:30 AM PST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 18, 6:30 AM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
630 AM PST SUN DEC 18 2005

UPDATED URBAN FLOOD ADVISORY UNTIL 8 AM

.DISCUSSION...MOISTURE CONTINUES TO STREAM INTO THE DISTRICT FROM THE
SW AHEAD OF A FRONT WHICH AT 3 AM WAS 160 MILES WEST OF SAN
FRANCISCO. FRONT IS MOVING RAPIDLY EASTWARD BEING PUSHED ALONG BY A
STRONG JET. CURRENT ESTIMATES ARE FOR THE FRONT TO MOVE THROUGH THE
DISTRICT DURING THE MID MORNING HOURS WITH RAIN TAPERING OFF AFTER
FRONTAL PASSAGE. RAIN HAS BEEN MODERATE TO LOCALLY HEAVY ALL NIGHT
...DUBOCE PARK AS OF 3 AM HAS RECEIVED 1.89 INCHES SINCE SATURDAY...
AND WILL CONTINUE UNTIL THE FRONT PASSES AND THEREFORE HAVE A URBAN
FLOOD ADVISORY UNTIL 8 AM FOR LOCAL ROAD FLOODING. NO MAJOR
HYDROLOGICAL PROBLEMS ARE EXPECTED AS THE DISTRICT HAS BEEN QUITE
DRY THIS SEASON.

WINDS HAVE GRADUALLY INCREASED DURING THE NIGHT AND AT 3 AM A PEAK
WIND GUST OF 46 MPH WAS REPORTED AT ANGEL ISLAND. WILL ADJUST THE
WIND ADVISORY TO MAKE IT IN EFFECT FROM NOW UNTIL 3 PM. WINDS
EXPECTED TO DECREASE TO BELOW ADVISORY CRITERIA A FEW HOURS AFTER THE
FRONT PASSES WHICH WILL BE THIS AFTERNOON.

RESIDUAL MOISTURE WILL KEEP SOME RAIN GOING INTO THIS EVENING BUT
WILL TAPER OFF AS THE NIGHT PROGRESSES. ANOTHER SYSTEM IS DUE TO
AFFECT THE AREA ON MONDAY. THE 06Z ETA AND GFS CONFINE MOST RAIN
FROM THE MRY BAY N AND KEEPS THE QPF LIGHT TO MODERATE. RAIN CHANCES
ARE FROM LIKELY IN THE FAR NORTH BAY TO SLIGHT CHANCE IN THE SOUTHERN
ZONES.

GFS MEDIUM RANGE MODEL SWINGS ANOTHER SHORTWAVE THROUGH THE DISTRICT
TUE NIGHT/WED AND ANOTHER ONE THU. THE EURO HAS THE WHOLE CWA DRY
AFTER WED. GIVEN THE DIFFERENCES IN THE MODELS...WILL MENTION CHANCE
OF RAIN FOR TUE NIGHT/WED AND AGAIN THU.

&&

.MARINE...A STRONG STORM DEVELOPING OVER THE CENTRAL PACIFIC TONIGHT
WILL PRODUCE VERY LARGE SWELLS THAT WILL REACH THE CENTRAL CALIFORNIA
COAST ON TUESDAY. SWELLS AS LARGE AS 20 FT WILL BE POSSIBLE ACROSS
THE COASTAL WATERS LATE TUESDAY AND WEDNESDAY.

&&

.AVIATION...THE FRONTAL SYSTEM APPROACHING THE CENTRAL CA COAST THIS
MORNING WILL MOVE THROUGH THE BAY AREA BETWEEN 14-15Z. EXPECT GUSTY
SOUTHEASTERLY WINDS AND HEAVY RAIN WITH MVFR/IFR CEILINGS UP TO
FRONTAL PASSAGE. WINDS WILL BECOME SOUTH TO SOUTHWESTERLY 15 KT OR
LESS BEHIND THE FRONT WITH SCATTERED SHOWERS AND MVFR CEILING
EXPECTED TO CONTINUE THROUGH MUCH OF THE DAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...GLW...PT ARENA TO PT PIEDRAS BLANCAS AND SFO BAY.
         ...SCA...MRY BAY.
     .THROUGH 3PM TDA...WIND ADVY...SFO/MRY BAY AREAS AND BIG SUR
                        COAST.

&&

PUBLIC FORECAST: W PI
MARINE/AVIATION: KENNEDY

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 18, 4:49 AM PST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
449 AM PST SUN DEC 18 2005

CAZ006-505>515-190200-
BIG SUR COAST-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
449 AM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS

.DAY ONE...SUNDAY

MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF BY MIDMORNING.
SOUTHERLY WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH UNTIL 3 PM OVER
THE REGION

**WIND ADVISORY - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS**

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ516>518-190200-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
449 AM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF MONTEREY
AND SAN BENITO COUNTIES AND FOR THE SOUTHERN SALINAS VALLEY

.DAY ONE...SUNDAY

MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF LATER THIS MORNING.
HEAVIEST RAIN WILL BE OVER THE COASTAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

W PI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, San Francisco Bay Shoreline

When
December 18, 7:57 AM PST to 8:00 AM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482510.